Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX

March 19, 20125 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 19, 2012, 2:09 AM CDT for 5 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2012, 2:09 AM CDT (07:09 UTC)
Expired
Mar 19, 2012, 3:15 AM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 105 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 2:45 AM CDTHAIL 1Ackerly, TXPEA TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:50 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS54 KMAF 190709
SVRMAF
TXC033-115-227-317-415-190815-
/O.NEW.KMAF.SV.W.0010.120319T0709Z-120319T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 AM CDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWSON COUNTY IN WEST TEXAS...
  NORTHWESTERN HOWARD COUNTY IN WEST TEXAS...
  NORTHEASTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHWESTERN SCURRY COUNTY IN WEST TEXAS...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 315 AM CDT

* AT 202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF VEALMOOR...OR 22 MILES NORTHWEST OF BIG SPRING...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  VEALMOOR...
  GAIL...
  FLUVANNA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3297 10106 3246 10160 3248 10177 3296 10170
TIME...MOT...LOC 0709Z 222DEG 34KT 3254 10167

$$
1 follow-up statement
637 
WWUS54 KMAF 190749
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 AM CDT MON MAR 19 2012

TXC115-317-190759-
/O.CAN.KMAF.SV.W.0010.000000T0000Z-120319T0815Z/
DAWSON TX-MARTIN TX-
249 AM CDT MON MAR 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARTIN AND
EASTERN DAWSON COUNTIES IS CANCELLED...

AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3247 10168 3295 10168 3297 10106 3246 10160
TIME...MOT...LOC 0749Z 218DEG 49KT 3296 10130

$$

TXC033-227-415-190815-
/O.CON.KMAF.SV.W.0010.000000T0000Z-120319T0815Z/
HOWARD TX-SCURRY TX-BORDEN TX-
249 AM CDT MON MAR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR BORDEN...NORTHWESTERN SCURRY AND NORTHWESTERN HOWARD COUNTIES...

AT 240 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF GAIL...MOVING NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTHEASTERN BORDEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3247 10168 3295 10168 3297 10106 3246 10160
TIME...MOT...LOC 0749Z 218DEG 49KT 3296 10130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:44 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 19, 12:44 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT MON MAR 19 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS JUST NORTHWEST OF KMAF
MAY CLIP KMAF WITH MVFR CONDITIONS IN TSRA IN THE 06Z TO 07Z TIME
FRAME. ONCE THIS LINE MOVES THROUGH EAST OF KMAF WINDS WILL BE
SOUTHWEST TO NORTHWEST AT 10 TO 20 MPH THE REMAINDER OF THE NIGHT
AT MOST TERMINALS. WILL CARRY PREVAILING MVFR VISIBILITIES IN BLDU
AT KCNM THROUGH 09Z BUT VFR CONDITIONS SHOULD OTHERWISE PREVAIL AT
ALL THE TERMINALS THE REMAINDER OF TONIGHT THROUGH MONDAY MORNING.
WEST WINDS SHOULD INCREASE TO 20 TO 35 MPH WITH GUSTS TO 45 BY 18Z
MONDAY AT THE TERMINALS. STRONGEST WINDS MONDAY AFTERNOON WILL BE
AT KCNM WITH A TEMPO 25035G45KT IN THE 18Z TO 22Z TIME FRAME.
WILL ALSO INCLUDE TEMPO MVFR VISIBILITY IN BLDU AT KCNM THAT SAME
TIME PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

12
Hazardous weather outlook, Mar 18, 9:49 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 PM CDT SUN MAR 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
949 PM CDT SUN MAR 18 2012 /849 PM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
HOBBS TO MARATHON LINE. IF STORMS DEVELOP A FEW COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM CDT MONDAY FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE LATE TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 10:07 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT SUN MAR 18 2012

NMZ033-034-TXZ045-050-058>060-067-190330-
GAINES-LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
CENTRAL LEA COUNTY-REEVES COUNTY AND UPPER TRANS PECOS-
1007 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL REEVES...SOUTHEASTERN LEA...SOUTHEASTERN LOVING...
WESTERN ANDREWS...WESTERN GAINES...WESTERN WARD AND WINKLER COUNTIES
UNTIL 1030 PM CDT/930 PM MDT/...

INTENSIFYING THUNDERSTORMS WERE LOCATED 14 MILES NORTH OF JAL AT 1007
PM CDT/907 PM MDT/...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 18, 10:41 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1041 PM CDT SUN MAR 18 2012

TXZ067-068-190445-
CRANE-WARD-
1041 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD AND NORTHWESTERN CRANE COUNTIES UNTIL 1145 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTH OF
PYOTE TO 11 MILES SOUTHWEST OF PYOTE AT 1041 PM CDT...MOVING EAST AT
30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Mar 18, 11:19 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1119 PM CDT SUN MAR 18 2012

TXZ045-046-050-190500-
DAWSON-GAINES-ANDREWS-
1119 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ANDREWS...EASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL
MIDNIGHT CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF
SEAGRAVES TO 8 MILES SOUTHEAST OF FRANKEL CITY AT 1119 PM CDT...
MOVING EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, Mar 18, 11:57 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT SUN MAR 18 2012

TXZ045-046-050-051-190600-
DAWSON-GAINES-MARTIN-ANDREWS-
1157 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
DAWSON...EASTERN ANDREWS...EASTERN GAINES AND WESTERN MARTIN COUNTIES
UNTIL 100 AM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ASHMORE TO 10 MILES
SOUTH OF ANDREWS AT 1157 PM CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, Mar 19, 1:25 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM CDT MON MAR 19 2012

TXZ051-052-062-190715-
HOWARD-MARTIN-MIDLAND-
125 AM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MARTIN...NORTH CENTRAL MIDLAND AND WEST CENTRAL HOWARD COUNTIES UNTIL
215 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF COURTNEY AT 125 AM
CDT...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Mar 19, 2:09 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 AM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             LENORAH                 32.31N 101.88W
03/19/2012  E2.00 INCH       MARTIN             TX   CO-OP OBSERVER

            PEA SIZE TO 2 INCHES COVERING THE GROUND.

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:22 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
Mar 18, 10:29 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler61 min
Mar 18, 11:27 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler63 min
Mar 18, 11:47 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Mar 19, 1:41 AM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Mar 19, 2:45 AM CDTSevere Thunderstorm WarningMAFHoward, Martin39 min
Mar 19, 3:19 AM CDTSevere Thunderstorm WarningMAFMidland, Upton56 min
Mar 19, 3:21 AM CDTWind AdvisoryMAFLoving, Ward, Winkler16 hr
Mar 19, 3:46 AM CDTTornado WarningMAFGlasscock, Midland29 min
Mar 19, 4:14 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland61 min
Mar 19, 4:47 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Mar 19, 5:22 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell53 min
Mar 19, 5:50 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.